Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 19, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 4, 2018, 12:00 PM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 4, 2018, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2018, 12:00 PM PDT (19:00 UTC)
- In effect from
- Aug 4, 2018, 1:00 PM PDT
- Expired
- Aug 4, 2018, 8:27 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
757 WWUS86 KMFR 041900 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1200 PM PDT Sat Aug 4 2018 CAZ284-285-ORZ624-625-050400- /O.NEW.KMFR.FW.W.0019.180804T2000Z-180805T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1200 PM PDT Sat Aug 4 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR LIGHTNING ON DRY FUELS FOR PORTIONS OF FIRE WEATHER ZONES 284 and 624 AND ALL OF FIRE WEATHER ZONES 285 AND 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect until 9 PM PDT this evening. * Impacts: Lightning on very dry fuels will likely result in new fire starts. Even few lightning strikes could cause new fire starts. Gusty winds could contribute to fire spread. * Affected area: In Northern CA Fire Zones...Most of 284 and all of 285 to include Macdoel...Tennant...and Alturas. In South Central OR Fire Zones...most of 624 and all of 625 to include the Timber Crater wildfire...Chemult...Summer Lake...and Lakeview. * Counties affected: In Northern CA...Modoc...Eastern Siskiyou. In South Central OR...Western Harney...Klamath...Lake. * Wind: West 10 to 15 mph with gusts up to 25 mph. * Thunderstorms: Isolated thunderstorms are expected this afternoon and evening. Some of these storms will not bring much rain with them. * For a detailed view of the Warning area, go to https://www.wrh.noaa.gov/map/?wfo=mfr Precautionary/preparedness actions... Lightning on existing very dry fuels could cause numerous new fire ignitions. Gusty and erratic outflow winds could also create extreme fire growth potential. && $$ Visit us at www.weather.gov/Medford
1 follow-up statement
751 WWUS86 KMFR 050327 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 827 PM PDT Sat Aug 4 2018 CAZ284-285-ORZ624-625-050430- /O.CAN.KMFR.FW.W.0019.000000T0000Z-180805T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 827 PM PDT Sat Aug 4 2018 ...RED FLAG WARNING IS CANCELLED FOR LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 284, 285, 624, AND 625... The National Weather Service in Medford has cancelled the Red Flag Warning. Isolated thunderstorms across the area earlier this afternoon and evening have dissipated. Therefore, the Red Flag Warning is cancelled. $$ MAS Visit us at www.weather.gov/medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 10:53 AM PDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 4, 10:53 AM PDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Medford OR 1053 AM PDT Sat Aug 4 2018 .UPDATE...models continue to show instability over a large portion of the forecast area today. However, with the northwest bl to 700 mb flow, moisture will not be abundant and will continue to advertise isolated coverage for this afternoon into the evening. Minor changes have been made in norther California, filling in most of the gaps based on the increased coverage of theta-e conergance and increased steerage flow. Sven && .AVIATION...For the 04/12Z TAFs...Good mixing has helped diminish smoke impacts at the surface in most places, though heavy smoke from the Umpqua Complex is bringing vsby down to IFR at KLMT and surrounding areas, and could see vsby drop to LIFR. Expect vsby to drop to MVFR in valleys south of the Umpqua Divide early this morning as high smoke settles. Along the coast, expect MVFR cigs by early morning, likely seeping into the Umpqua Basin, bringing terrain obscuration until around 18Z. This afternoon, a disturbance will bring a slight chance for thunderstorms developing over the Trinity Alps and western Siskiyou County, and over the East Side in northern Klamath and Lake County moving east to northeastward. && .MARINE...Updated 300 AM PDT Saturday 04 August 2018...Weak high pressure over the waters will lead to diminishing winds and seas into Sunday. Westerly swell will then build to a light to moderate peak on Monday while a strengthening thermal trough inland results in northerly winds building to a peak on Tuesday. These peak winds late on Tuesday may approach advisory strength south of Cape Blanco. But, generally benign conditions are expected through Friday. && .PREV DISCUSSION... /Issued 319 AM PDT Sat Aug 4 2018/ DISCUSSION...Current smoke observations are showing more local impacts, such as in Shady Cove and the Illinois Valley. At the Medford Office, we were able to go outside and breathe a breath of fresh air. Overall trends in the smoke, especially west of the Cascades, are expected to be similar to what was seen yesterday. What this means is that we expect generally moderate to good air quality from Grants Pass to Ashland most of the later afternoon through this evening. That being said, GOES 16 Shortwave IR imagery is currently showing hot spots overnight at the Natchez, Klondike, Taylor Creek, and the Miles/Sugar Pine fires. As these fires continue to get their fresh air, they could produce more smoke for the area. For tomorrow, a fast moving shortwave trough will be moving through aloft. This is expected to provide enough mid-upper level forcing to result in isolated showers and thunderstorms from about Oregon Caves and the western Siskiyous to the crest of the Marble mountains and then from the Scott Valley eastward to in and around Medicine Lake. We also expect isolated showers and thunderstorms from the high Cascades eastward across the northeastern portion of Klamath and much of Lake and Modoc counties. Some of the convective allowing models do show some shower/thunderstorm potential even over the fires in western Josephine County, but since the shortwave forcing will be best there late morning to early afternoon, we expect mainly towering cumulus rather than showers and storms there, except possibly around Oregon Caves and in the Applegate Lake area. Model guidance indicates upper level vorticity advection to be significant, but moisture and resulting CAPE to be minimal, below 1000 J/Kg, and generally below 500 J/Kg. The aforementioned smoke fields could help to overseed the clouds and keep thunderstorms from forming at all, thus we have isolated wording in the forecast. For Sunday models are indicating another, but weaker, trough aloft, so we expect that, while we'll see more clouds and, possibly some light sprinkles of rain in the mountains, that the only chance of thunderstorms will be in the Cascades north of Crater Lake NP and over northern Klamath County. Monday through next week the big low we have been watching parks offshore and the four corners high builds back such that we expect more hot and dry weather, with highs in Medford expected to reach 100 on both Wed and Thu before some cooling Friday into next weekend. We have not added any showers or storms to the forecast for then , but some of the GFS runs are suggesting some convective potential from the Cascades east in the latter half of the week and another marine push under SW flow for areas west of the Cascades. These will be added if the guidance becomes more consistent with these features. -Schaaf/Lutz AVIATION...For the 04/12Z TAFs...Good mixing has helped diminish smoke impacts at the surface in most places, though heavy smoke from the Umpqua Complex is bringing vsby down to IFR at KLMT and surrounding areas, and could see vsby drop to LIFR. Expect vsby to drop to MVFR in valleys south of the Umpqua Divide early this morning as high smoke settles. Along the coast, expect MVFR cigs by early morning, likely seeping into the Umpqua Basin, bringing terrain obscuration until around 18Z. This afternoon, a disturbance will bring a slight chance for thunderstorms developing over the Trinity Alps and western Siskiyou County, and over the East Side in northern Klamath and Lake County moving east to northeastward. MARINE...Updated 300 AM PDT Saturday 04 August 2018...Weak high pressure over the waters will lead to diminishing winds and seas into Sunday. Westerly swell will then build to a light to moderate peak on Monday while a strengthening thermal trough inland results in northerly winds building to a peak on Tuesday. These peak winds late on Tuesday may approach advisory strength south of Cape Blanco. But, generally benign conditions are expected through Friday. FIRE WEATHER...Updated 200 AM PDT Saturday, 4 August 2018... The marine layer is expected to have less influence on wildfires west of the Cascades this morning, but humidity recoveries should still be good. For today, most guidance suggests winds will be similar to yesterday for most areas east of the Cascades and less for areas west of the Cascades. Therefore, tomorrow will be breezy and dry east of the Cascades, but conditions are not expected to be critical. A few isolated thunderstorms are expected in the forecast area tomorrow afternoon and evening. The limiting factors, however, will moisture and the timing of the instability. That is why there is LAL 2 expected instead of higher LALs for scattered thunderstorms. There's still a good bit of uncertainty regarding location of where the storms will develop, but right now the best chance for lightning is from the Siskiyous southward and Cascades eastward. This area now includes areas of Modoc County. On Sunday, winds will trend lower in all locations and afternoon humidity will trend similar or lower over the forecast area. Flow aloft will shift from westerly of the past several days to southerly, and this will push smoke further north than past days. Marginal instability will bring a slight chance for an isolated thunderstorm or two to the Cascades north of Crater Lake, but thunderstorms are not expected for most of the forecast area. Monday through Thursday will feature a warming and drying trend, and burning periods will get longer each day. Monday morning humidity recoveries will become moderate in most high terrain areas, and will worsen through the middle of the week. The warm and dry pattern will begin to change towards the end of the week as an offshore upper low pushes inland over British Columbia or Washington. This will bring cooler conditions but will also likely bring gusty winds. This is something to keep an eye on. -Schaaf/Keene && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None. SBN/SBN/SBN
Nearby
Red Flag Warnings in Oregon, 2018Red Flag Warnings in California, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.